|Am I becoming resistant?
Nov 21, 2004
I've been taking Sustiva, Epivir and Videx for at least the past five years and my CD4 count has continually increased. I've come from a "0" CD4 count to "223" and now dropped to 189. My viral load has increased from below "50 ot "267". The CD4 count had decreased and viral load increased over the past 5 months. Should I be worried.
While I've experienced a "0" CD4 count that lasted over a 2-3 year period, I've never been sick. Everyone says that's amazing and I'm inclined to believe that since I never expected to remain healthy through this. The worst I've ever had was a cold or flu.
I've just been prescribed a new med called Epzicom to help with this problem while still taking my current regimen. I now take these four pills once a day every night at bedtime. Epzicom, I'm told, is a new med and I haven't heard about it before now. I usually keep up with everything new as much as I can. What can you tell me about this drug and what I might expect from this. Am I developing a resistance to the Sustiva, Epivir and Videx combination? I "never" miss doses.
I'll know in about four weeks about any progress with this additional medication, Epzicom, providing I don't have to stop it because of side effects according to my doctor.
Response from Dr. Sherer
Epzicom is the new combined form of two familiar NRTIs, abacavir 600mg (Ziagen) and lamivudine 300 mg(Epivir), and it can be taken as one pill once daily. Obviously, it has the same activity and side effects of each drug alone, including the hypersensivity reaction with abacavir, about which your doctor and your pharmacist should have informed you. If not, please seek their advice on this issue.
To quote from the black box warning that your received when Epzicom was dispensed: "Hypersensitivity to abacavir is a multi-organ clinical syndrome usually characterized by a sign or symptom in 2 or more of the following groups: 1) fever, 2) rash, 3) gastrointestinal (nausea, abdominal pain, vomitting, or diarrhea), 4) constitutional - malaise, fatigue, or achiness), and 5) respiratory." It occurs in 5% of patients, and if suspected you should contact your doctor immediately and discontinue abacavir (in your case, Epzicom) until you speak with him or her, WHICH YOU SHOULD DO ON THE SAME DAY THAT YOU SUSPECT THE REACTION, SO THE OPPORTUNITY TO STAY ON THE MEDICATION IS NOT LOST.
Because of taking this medication, there is no reason to also take once daily lamivudine alone, which I gather you are doing, as you said you are taking 4 pills every evening, i.e. Sustiva (1), Videx EC (2), Epivir (3), and Epzicom (4). I would contact your doctor immediately regarding this issue, as there is no reason that I am aware of to take double the usual dose of Epivir, and potential additional toxicity.
Re: your other questions: With the results you give, I would be concerned, but I would need more information to judge the importance of the last CD4 cell count and viral load. A single value of CD4 189 after a single value of 223 may not be a significant change. You could ask your doctor about the CD4 percentage, which may not vary as widely as the CD4 cell count. These values may be within the range of the normal variation in the assay, or due to other temporary causes.
Similarly, the significance of the viral load depends on whether you had two or more consecutive values above 50 copies/ml. Because these changes laster over 5 months, and becuase your doctor was motivated to change your regimen, I infer the latter, and that he or she took these changes as evidence of early virologic failure and either intensified or changed the NRTI background of your regimen. At your next visit, your doctor will likely repeat the viral load and obtain a genotype, from which you and your doctor will learn more about the development of resistance, if any.
The fact that you have never had an AIDS opportunistic infection is a factor in your favor, as is the excellent adherence you have shown. Again, please talk to your doctor right away about the simultaneous use of Epivir and Epzicom, as well as your other questions.
Thinking of taking a second prolonged drug holiday
- Itchy Skin Sign Of HIV Infection
- Sore On Penis Sign Of HIV Infection
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Herpes After Swallowing Sperm Sign Of HIV AIDS
- Jock Itch After Vaginal Sex With Condom What Are The Chances Of HIV
- Oral Ulcers After Having Sex During Period Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.